Delaware, 2014

Heavy Snow and Winter Weather in Delaware, January 28 to 29, 2014

January 28 to 29, 2014 · NWS PHI · 4 events in 4 counties and zones

Heavy snow fell across central and southern Delaware during the evening and overnight on the 28th. Lighter accumulating snow fell in New Castle County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy snow fell across central and southern Delaware during the evening and overnight on the 28th. Lighter accumulating snow fell in New Castle County. Snow started on the evening of the 28th and ended during the early morning of the 29th. Snowfall averaged 5 inches in Kent and Sussex Counties and around 1 inch in New Castle County. The snow to liquid equivalent ratios were high with this event, creating an incredibly dry and fluffy snow.

With cold temperatures in place, snow accumulated quickly leading to slippery and snow covered roadways. Because the snow fell overnight, the total number of accidents was relatively low. Delaware State Police reported 19 accidents, 9 with injuries as well as 17 disabled vehicles. The overnight snow caused schools in Sussex County to be closed and state offices in Kent and Sussex Counties had delayed openings. Following this system, an arctic air mass, coupled with the snow cover, produced some below zero temperatures in Delaware. In fact, the low temperature of 5 degrees below zero in Georgetown on the morning of the 30th was the coldest of the winter season.

Representative snowfall totals included 5.4 inches in Harrington (Kent County) and Ellendale (Sussex County), 5.0 inches in Viola (Kent County), Milton and Selbyville (both Sussex County), 4.5 inches in Harbeson (Sussex County), 2.3 inches in Townsend (New Castle County) and 1.0 inches at the New Castle County Airport.

The snow was caused by a low pressure that formed along a front in the northern Gulf of Mexico on the 28th. By the night of the 28th, the low pressure system had moved off the Carolina coast and precipitation had reached Delaware. However, dry air across the region from a high pressure system over New England and the Ohio Valley limited the heavier snow to the southern two-thirds of the state. This low pressure system quickly moved off the Carolina coastline the morning of the 29th, with bitterly cold air moving in behind it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 28, 6:23 PM EST, 37 minutes earlier.

Area forecast discussion, Jan 28, 6:23 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
623 PM EST TUE JAN 28 2014

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL STRENGTHEN OFF THE CAROLINA COAST
TONIGHT AND BRING SNOW TO THE SOUTHEASTERN HALF OF THE AREA. AN
AREA OF HIGH PRESSURE WILL BUILD ACROSS THE EAST COAST WEDNESDAY
INTO THURSDAY. A COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA ON
FRIDAY, THEN LIFT BACK NORTHWARD AS A WARM FRONT ON SATURDAY. AN
AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE BOUNDARY AND
AFFECT THE NORTHEAST SATURDAY INTO SATURDAY NIGHT, WITH A COLD
FRONTAL PASSAGE SATURDAY NIGHT. HIGH PRESSURE WILL THEN BUILD ACROSS
THE AREA EARLY NEXT WEEK. THERE IS A POSSIBILITY FOR ANOTHER COASTAL
LOW DEVELOPMENT SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
THE 18Z MODEL SUITE AS WELL AS THE LAST COUPLE OF RAP AND HRRR
RUNS HAVE BEEN ERODING THE SNOW/PCPN ALONG THE WESTERN PERIPHERY
WHILE SHOWING LESS OF A DOWNWARD TREND TOWARD THE COAST. THE 18Z
MODELS DID HAVE FGEN FORCING AFFECTING THE SERN QUARTER OF OUR
CWA AS WELL AS REMAINING BEING IN THE FAVORABLE DENDRITIC GROWTH
ZONE AREA. SFC DEW POINT RESPONSE WI OUR CWA HAS BEEN SLOW, BUT
WINDS ARE DIMINISHING AND THE SUPPLY OF FRESH DRY AIR IS
WEAKENING. ABOVE ZERO DEW POINTS ARE CORRESPONDING TO WHERE THE
SNOW IS REACHING THE GROUND WHILE IFR SNOW IS BEST CORRESPONDING
TO DEW POINTS TOWARD 10F. BASICALLY THIS CONTINUES THE IDEA OF A
SLOW SNOW GO FOR THE START OF THE EVENING AND A BETTER RAMP UP
OVERNIGHT. NO BIG CHANGES WERE MADE WITH THIS UPDATE OTHER THAN TO
LOWER SOME IMMEDIATE POPS.

LOW PRESSURE WILL CONTINUE TO ORGANIZE OFF THE SOUTHEAST U.S
COAST AND THEN TRACK NORTHEASTWARD THROUGH THE NIGHT. THE MAIN
FOCUS IS THIS SURFACE LOW THAT WILL BE TRACKING WELL TO OUR SOUTH
AND EAST. THE SOUTHWESTERLY FLOW ALOFT AHEAD OF A SHARPENING
UPPER-LEVEL TROUGH SLIDING EASTWARD WILL KEEP MOISTURE STREAMING
NORTHWARD. THIS INITIALLY WILL BE IN THE FORM OF
THICKENING/LOWERING CLOUDS, HOWEVER AS THE LARGE SCALE LIFT
GRADUALLY SLIDES NORTHWARD, THERE WILL BE A WINDOW OF OPPORTUNITY
FOR ACCUMULATING SNOW ACROSS PORTIONS OF THE CWA. THE SOUTHERN AND
EASTERN ZONES CONTINUE TO BE THE PRIME AREA. AS HAS BEEN THE CASE
THIS WINTER THOUGH, THE TIMING OF SHORT WAVE ENERGY CAN CHANGE
THINGS UP AND THIS APPEARS TO BE ANOTHER EXAMPLE.

THE MAIN SHORT WAVE ROUNDING THE BASE OF THE UPPER-LEVEL TROUGH
APPEARS TO BE SLOWING SOME MORE, WHICH LEADS TO THE TROUGH AXIS
ORIENTATION CHANGING SOME. THIS THEREFORE AFFECTS THE DOWNSTREAM
FLOW SUCH THAT ASSOCIATED LIFT ESPECIALLY IN THE 700-850 MB LAYER
SHIFTS FARTHER NORTHWEST. THE MODEL GUIDANCE IS IN GOOD AGREEMENT IN
BRINGING A RIBBON OF 700-850 MB FRONTOGENETIC FORCING ACROSS THE
DELMARVA AND SOUTHERN NEW JERSEY. THIS LIFT ALSO REACHES INTO A GOOD
PORTION OF THE INTERSTATE 95 CORRIDOR. AN EXAMINATION OF THE
FORECAST SOUNDINGS AS WELL AS CROSS SECTIONS SHOW THE AIRMASS BELOW
700 MB MOISTENING UP WITH TIME. DESPITE RATHER LOW SURFACE DEW
POINTS, SOME SNOW HAS BEEN REACHING THE GROUND THIS AFTERNOON WELL
TO OUR SOUTHWEST. THE 12Z STERLING, VA RAOB SHOWED THE MOISTURE
ABOVE 700 MB HOWEVER BELOW THIS LEVEL IT IS VERY DRY. THE ASSOCIATED
LIFT SHOULD EVENTUALLY OVERCOME THIS AS THE MOISTURE ABOVE IS
SQUEEZED OUT. IN ADDITION, THE SNOW GROWTH ZONE IS LOWER TO THE
GROUND AND THE MAXIMUM LIFT INTERSECTS INTO AT LEAST A PORTION OF
THIS DURING THE NIGHT. THIS WILL LEAD TO A RATHER FLUFFY SNOWFALL,
AND POTENTIALLY AN AREA OF HEAVIER SNOWFALL RATES. ONE OF THE
CHALLENGES THOUGH PERTAINS TO THE NORTH AND NORTHWEST EDGE OF THE
SNOW SHIELD REGARDING HOW MUCH ENDS UP NOT REACHING THE GROUND. THE
NAM MAY BE TO WET ESPECIALLY ON ITS NORTHWEST EDGE AND ITS HIGHER
THAN REALITY DEW POINTS COULD BE A FACTOR IN ITS HIGHER QPF
ESPECIALLY FARTHER NORTHWEST. IT DOES APPEAR THERE WILL BE A SHARP
WESTERN EDGE FROM SNOW TO NO SNOW, AND WE TRIED TO DEPICT THIS IN
OUR POPS/QPF AND SNOW AMOUNTS. IT IS VERY COLD, THEREFORE THE SNOW
WILL QUICKLY STICK TO ALL UNTREATED SURFACES.

SINCE THERE IS BETTER AGREEMENT ON THE PRECIPITATION SHIELD AMONG
THE MODELS AND AFTER COLLABORATION THIS AFTERNOON, THE WINTER
WEATHER ADVISORY WAS EXPANDED WEST AND NORTHWARD A TIER OR SO OF
COUNTIES/ZONES. BASED ON THE QPF FORECAST AND USING HIGHER RATIOS,
WE UPGRADED SUSSEX COUNTY IN DELAWARE AND CAPE MAY COUNTY IN NEW
JERSEY TO A WINTER STORM WARNING. THE START TIME IS A BIT IFFY AS IT
MAY A TAKE LONGER FOR THE SNOW TO REALLY GET GOING ESPECIALLY
FARTHER NORTH ACROSS THE ADVISORY AREA. FOR THE AREAS ADJACENT TO
THE ADVISORY IT LOOKS LIKE AROUND AN INCH OF SNOW ACCUMULATES,
HOWEVER WE WILL HAVE TO WATCH THE WESTERN EDGE ALONG WITH RATIOS.
GIVEN LOWER CONFIDENCE FARTHER WEST, WE OPTED TO NOT INCLUDE THESE
AREAS ATTM IN THE ADVISORY AND ISSUED A SPECIAL WEATHER STATEMENT.

AS FOR TEMPERATURES, WE USED A NAM/GFS MOS BLEND THEN MADE SOME
MAINLY MINOR TWEAKS. THE HOURLY GRIDS INCORPORATED THE LAMP/LAV
GUIDANCE INTO THIS EVENING TO HELP ASSIST WITH TRENDS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/...
AN AMPLIFIED UPPER-LEVEL TROUGH IS FORECAST TO SLIDE ACROSS THE
NORTHEAST, ALTHOUGH IT IS FORECAST TO WEAKEN WITH TIME. THIS WILL
ALLOW LOW PRESSURE WELL TO OUR EAST TO MOVE FARTHER AWAY, THEREFORE
ANY LINGERING SNOW EARLY IN THE MORNING IS EXPECTED TO END QUICKLY
FROM WEST TO EAST.

ARCTIC SURFACE HIGH PRESSURE THEN GRADUALLY BUILDS INTO THE MID
ATLANTIC REGION WITH A NORTHWESTERLY FLOW CONTINUING. THE AIRMASS
WILL STILL BE RATHER COLD, HOWEVER SOME WARMING IS FORECAST ALOFT,
WHICH SHOULD TRANSLATE TO HIGHS AT THE SURFACE GETTING INTO THE 20S
FOR MANY PLACES IN THE AFTERNOON. THERE IS A PRESSURE GRADIENT
FORECAST TO BE IN PLACE, WHICH SHOULD RESULT IN BRISK CONDITIONS AT
TIMES AND THIS WILL PRODUCE RATHER COLD WIND CHILL VALUES MAINLY IN
THE MORNING. OVERALL, WIND CHILL ADVISORY CRITERIA IS NOT EXPECTED
TO BE REACHED. OTHERWISE, WE SHOULD SEE DECENT CLEARING FAIRLY QUICK
IN THE MORNING AS SUBSIDENCE BUILDS IN ALONG WITH ADDITIONAL DRYING
FROM THE NORTHWEST.

AS FOR HIGH TEMPERATURES, WE MAINLY USED A BLEND OF THE NAM/GFS MOS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
ONE MORE DAY OF COLD WEATHER IN THE EXTENDED FORECAST, BEFORE A
WARMING TREND DEVELOPS FOR THE WEEKEND. DRY WEATHER AT THE BEGINNING
OF THE FORECAST, FOLLOWED BY POSSIBLE UNSETTLED WEATHER FOR THE
WEEKEND AS WELL AS NEXT WEEK.

AS WE MOVE INTO WEDNESDAY NIGHT AND INTO THURSDAY, HIGH PRESSURE
CONTINUES TO BUILD OUT OF THE PLAINS AND ACROSS THE EAST COAST. WITH
HIGH PRESSURE BUILDING IN, THE WEATHER IS EXPECTED TO BE DRY. THE
BROAD TROUGH THAT HAS DOMINATED THE EAST COAST FOR SO LONG IS
EXPECTED TO BEGIN TO FLATTEN OUT AND ALLOW FOR A MORE ZONAL, OR EVEN
SLIGHTLY SOUTHWEST FLOW TO DEVELOP. THIS WILL ALLOW THICKNESSES
BEGIN TO RISE, ALLOWING A SLIGHT WARMING TREND TO DEVELOP ACROSS THE
AREA. WEDNESDAY NIGHT, THURSDAY AND INTO THURSDAY NIGHT WILL STILL
BE COLDER THAN NORMAL, BUT TEMPERATURES WILL BE ON THE REBOUND.

ON THURSDAY NIGHT, THE HIGH PRESSURE BUILDS OFFSHORE AND A RETURN
FLOW DEVELOPS AHEAD OF AN APPROACHING COLD FRONT. MODELS VARY ON HOW
THE STRENGTH OF THE FRONT AND HOW MUCH MOISTURE WILL ACCOMPANY IT.
FOR NOW, WE WILL KEEP SLIGHT CHANCE POPS IN THE FORECAST AS THE GFS
AND NAM SHOW SOME PRECIPITATION TO OCCUR. THE FRONT IS EXPECTED TO
SETTLE TO OUR SOUTH AND TEMPORARILY STALL OUR FRIDAY NIGHT, BEFORE
LIFTING BACK NORTHWARD AS A WARM FRONT ON SATURDAY. FRIDAY NIGHT IS
FORECAST TO BE DRY WITH THE BOUNDARY LOCATED TO OUR SOUTH.

HOWEVER, AS THE FRONTAL BOUNDARY TO OUR SOUTH BEGINS TO LIFT BACK
NORTH AS A WARM FRONT, WE INCREASE POPS TO CHANCE ACROSS THE AREA.
THE GFS AND ECMWF DEPICT AN AREA OF LOW PRESSURE DEVELOPING ALONG
THE BOUNDARY AND LIFTING INTO THE NORTHEAST SATURDAY NIGHT, BUT
DIFFER ON TIMING AND STRENGTH, BEFORE PULLING A COLD FRONT THROUGH
THE AREA BY SUNDAY MORNING. FOR NOW WE WILL KEEP CHANCE POPS IN THE
FORECAST, AND WAIT FOR MODELS TO COME INTO BETTER AGREEMENT BEFORE
INCREASING POPS SIGNIFICANTLY.

THE GFS BRINGS A GOOD CHANCE OF SHOWERS ACROSS DURING THE DAY
FRIDAY WITH THE FRONT, THEN AGAIN SATURDAY INTO SATURDAY NIGHT AS
IT BRINGS AN AREA OF LOW PRESSURE ACROSS THE AREA, FOLLOWED BY
ANOTHER FRONTAL BOUNDARY. THE ECMWF AND CANADIAN KEEP FRIDAY DRY,
BUT RATHER LIFT THE BETTER CHANCES OF RAIN NORTHWARD AS THEY LIFT
AN AREA OF LOW PRESSURE LIFTS NORTH OF OUR AREA, THEN BRING IN
MORE PRECIPITATION SATURDAY NIGHT WITH THE FRONTAL PASSAGE. DUE TO
THE UNCERTAINTY BETWEEN THE MODELS, WE WILL KEEP A CHANCE TO
SLIGHT CHANCE OF PRECIPITATION ACROSS THE AREA FRIDAY INTO THE
WEEKEND, WITH THE GREATEST LIKELIHOOD SATURDAY INTO SATURDAY
NIGHT. DEPENDING ON WHEN THE PRECIPITATION FALLS, A RANGE OF
P-TYPES COULD FALL. WITH UNCERTAINTY THIS FAR OUR IN THE THERMAL
PROFILES, WE WILL KEEP A RAIN, SNOW, OR RAIN/SNOW MIXTURE UNTIL WE
GET CLOSER WITH MORE CONFIDENCE.

HIGH PRESSURE IS THEN FORECAST TO BUILD ACROSS THE AREA FOR MONDAY
INTO MONDAY NIGHT, WHICH SHOULD KEEP THE WEATHER DRY. HOWEVER, THE
ECMWF SHOWS A POSSIBLE COASTAL LOW DEVELOPING OFF THE CAROLINA
COASTS SUNDAY NIGHT AND PASSING TO OUR EAST ON MONDAY. SINCE THIS IS
PRETTY FAR IN THE FUTURE, WE WILL NOT INCREASE POPS JUST YET AND
WAIT TO SEE HOW THIS PROGRESSES.

AS WE MOVE INTO TUESDAY, THE GFS AND ECMWF SHOW A PRETTY STRONG AREA
OF LOW PRESSURE STRENGTHENING ACROSS THE LOWER MISSISSIPPI VALLEY
THEN MOVING TOWARD OUR ARE TUESDAY NIGHT INTO WEDNESDAY. THIS IS AT
THE END AND JUST PAST THE END OF THE FORECAST PERIOD, BUT THIS LOOKS
LIKE A PRETTY POTENT SYSTEM. FOR NOW WE HAVE HIGH CHANCE POPS FOR
TUESDAY SINCE THERE IS PRETTY GOOD AGREEMENT.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

REST OF THIS AFTERNOON...VFR WITH GRADUALLY LOWERING CEILINGS.
NORTHWESTERLY WINDS 5 TO 10 KNOTS.

TONIGHT...AS LOW PRESSURE TRACKS WELL TO OUR SOUTH AND EAST, THE
NORTHWESTERN EDGE OF THE ASSOCIATED SNOW SHIELD WILL EXPAND NORTH
AND WEST TO ABOUT THE INTERSTATE 95 CORRIDOR. WHILE THERE STILL IS
SOME UNCERTAINTY ON HOW FAR INLAND THE SNOW GETS, SOME SNOW IS
EXPECTED TO OCCUR FOR A TIME AT KTTN, KPHL/KPNE AND KILG. THE
STEADIER AND MORE PRONOUNCED SNOW IS EXPECTED AT KMIV AND KACY.
THEREFORE, MVFR/IFR CONDITIONS ARE INDICATED AT ALL THESE TERMINALS,
WITH THE LOWEST AT KMIV AND KACY. AS OF NOW, NO SNOW WAS INCLUDED AT
KRDG AND KABE. NORTHWESTERLY WINDS LESS THAN 10 KNOTS, WITH EVEN
SOME TERMINALS HAVING THE WIND GO LIGHT AND VARIABLE.

WEDNESDAY...PERHAPS LINGERING MVFR CEILINGS/VISIBILITIES MAINLY AT
KMIV AND KACY EARLY AS SNOW ENDS, OTHERWISE VFR WITH CEILINGS
LIFTING AND CLEARING OUT. NORTHWEST WINDS INCREASE TO 10 TO 15 KNOTS
WITH SOME GUSTS TO NEAR 20 KNOTS.

OUTLOOK...
WEDNESDAY NIGHT-FRIDAY NIGHT...MOSTLY VFR.

SATURDAY-SUNDAY...MVFR CONDITIONS POSSIBLE WITH RAIN AND/OR SNOW.

&&

.MARINE...
AN AREA OF LOW PRESSURE WILL SLIDE WELL TO OUR SOUTH AND EAST
TONIGHT AND WEDNESDAY MORNING. THIS WILL ALLOW A NORTH TO NORTHWEST
FLOW OF COLD AIR TO BE MAINTAINED ACROSS THE AREA. STRONG ARCTIC
HIGH PRESSURE EXTENDING INTO THE AREA LATE THIS AFTERNOON AND
EVENING HAS ALLOWED THE WINDS TO SUBSIDE. HOWEVER, THE PRESSURE
GRADIENT WILL TIGHTEN UP SOME LATE TONIGHT AND WEDNESDAY. THIS WILL
ALLOW THE WINDS TO INCREASE ONCE AGAIN, HOWEVER IT MAY BE MARGINAL
REGARDING SMALL CRAFT ADVISORY CRITERIA. AS OF NOW, WE HELD WINDS
JUST UNDER ADVISORY CRITERIA /25 KNOTS/. AS THE WINDS INCREASE
AGAIN, SOME FREEZING SPRAY MAY DEVELOP ALTHOUGH AS OF NOW IT DOES
NOT LOOK TO BE WIDESPREAD.

OUTLOOK...
WEDNESDAY NIGHT-THURSDAY...NEAR ADVISORY CONDITIONS POSSIBLE EARLY
WEDNESDAY NIGHT, THEN SUB-ADVISORY CONDITIONS EXPECTED THROUGH
THURSDAY. FREEZING SPRAY CONTINUES TO BE POSSIBLE THROUGH
WEDNESDAY NIGHT.

THURSDAY NIGHT-ADVISORY CONDITIONS BRIEFLY POSSIBLE.

FRIDAY-SATURDAY...SUB-ADVISORY CONDITIONS EXPECTED.

SATURDAY NIGHT-SUNDAY...ADVISORY CONDITIONS POSSIBLE.

&&

.HYDROLOGY...
ALL RIVERS IN THE HSA REPORT AT LEAST SOME ICE COVER...WITH MANY
COMPLETELY ICE COVERED. MANY GAGE READINGS SHOW ICE EFFECTS. WITH
VERY COLD TEMPERATURES TONIGHT INTO THURSDAY, ICE WILL CONTINUE TO
THICKEN WITH LITTLE MOVEMENT, SO THE RISK FOR ICE JAM FLOODING IS
LOW FOR THE NEXT DAY OR TWO. AS TEMPERATURES SLOWLY RISE TOWARD
THE END OF THE WEEK, THE SITUATION WILL BE REASSESSED.

PLEASE CONTINUE TO MONITOR YOUR NEARBY STREAMS AND RIVERS AND
NOTIFY THE APPROPRIATE PERSONNEL IF YOU SHOULD SEE ANY FLOODING
AND/OR AN ICE JAM OCCURRING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR
     NJZ020>022-025>027.
     WINTER STORM WARNING UNTIL 6 AM EST WEDNESDAY FOR NJZ023-024.
DE...WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR DEZ002.
     WINTER STORM WARNING UNTIL 6 AM EST WEDNESDAY FOR DEZ003-004.
MD...WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR MDZ012-
     015-019-020.
MARINE...NONE.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...GIGI/GORSE
SHORT TERM...GORSE
LONG TERM...ROBERTSON
AVIATION...GORSE/ROBERTSON
MARINE...GORSE/ROBERTSON
HYDROLOGY...
Hazardous weather outlook, Jan 28, 3:53 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 PM EST TUE JAN 28 2014

NJZ001-007>010-PAZ054-055-060>062-101-103-105-292100-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
353 PM EST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ012>019-PAZ070-071-102-104-106-292100-
NEW CASTLE-CECIL-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
353 PM EST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN AREA OF SNOW IS FORECAST TO SLIDE NORTH AND NORTHWEST TONIGHT
AS LOW PRESSURE TRACKS WELL TO OUR SOUTH AND EAST. WHILE THERE IS
LESS CONFIDENCE IN THE WESTERN EDGE OF THE SNOW SHIELD, THERE IS
THE POTENTIAL FOR SOME ACCUMULATING SNOW TONIGHT. AS OF NOW,
ACCUMULATIONS LOOK TO BE UP TO AN INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-MDZ012-015-019-020-NJZ020>022-025>027-292100-
KENT-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-OCEAN-CUMBERLAND-ATLANTIC-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
353 PM EST TUE JAN 28 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-NJZ023-024-292100-
INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
353 PM EST TUE JAN 28 2014

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-292100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
353 PM EST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 28, 3:16 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
316 PM EST TUE JAN 28 2014

DEZ001-MDZ008-NJZ010-012>019-PAZ070-071-102-104-106-282215-
NEW CASTLE-CECIL-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
MEDIA...PHILADELPHIA...WEST CHESTER...KENNETT SQUARE...
NORRISTOWN...LANSDALE...MORRISVILLE...DOYLESTOWN
309 PM EST TUE JAN 28 2014

...A PERIOD OF ACCUMULATING SNOW TONIGHT...

SNOW IS EXPECTED TO OVERSPREAD THE AREA LATER THIS EVENING AND
FALL AT ITS GREATEST INTENSITY AROUND MIDNIGHT. THE SNOW WILL END
BEFORE THE START OF THE MORNING COMMUTE ON WEDNESDAY.

ACCUMULATIONS SHOULD AVERAGE CLOSE TO ONE INCH, WITH SOME HIGHER
AMOUNTS EAST OF THE TURNPIKE IN NEW JERSEY AND SOUTH OF INTERSTATE
95 IN DELMARVA. THE REGION IS GOING TO BE CLOSE TO THE NORTHWEST
EDGE OF THE ACCUMULATING SNOW WITH THIS EVENT.

THE SNOW WILL STICK INSTANTLY ON UNTREATED ROADWAYS AND MAKE FOR
SLIPPERY TRAVEL. IF DRIVING OVERNIGHT, GIVE YOURSELF SOME EXTRA
TIME TO REACH YOUR DESTINATION. ALSO GIVE YOURSELF SOME EXTRA
TIME FOR THE MORNING COMMUTE ON WEDNESDAY, ESPECIALLY IF YOU ARE
DRIVING EARLY.

GIGI/GORSE
Special weather statement, Jan 28, 6:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 PM EST TUE JAN 28 2014

DEZ001-MDZ008-NJZ010-012>019-PAZ070-071-102-104-106-291000-
NEW CASTLE-CECIL-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
MEDIA...PHILADELPHIA...WEST CHESTER...KENNET SQUARE...
NORRISTOWN...LANSDALE...MORRISVILLE...DOYLESTOWN
628 PM EST TUE JAN 28 2014

...A PERIOD OF ACCUMULATING SNOW LATER TONIGHT...

SNOW IS EXPECTED TO OVERSPREAD THE AREA LATER THIS EVENING AND
FALL AT ITS GREATEST INTENSITY AROUND MIDNIGHT. THE SNOW WILL END
BEFORE THE START OF THE MORNING COMMUTE ON WEDNESDAY.

ACCUMULATIONS SHOULD AVERAGE CLOSE TO ONE INCH, WITH SOME HIGHER
AMOUNTS POSSIBLE EAST OF THE TURNPIKE IN NEW JERSEY AND SOUTH OF
INTERSTATE 95 IN DELMARVA. THE LATEST MESOSCALE MODELS ARE SHOWING
THAT THIS AREA IS GOING TO BE CLOSE TO THE PIVOT POINT AS TO HOW
FAR WEST THE ACCUMULATING SNOW WILL BE ABLE TO REACH.

THE SNOW WILL STICK INSTANTLY ON UNTREATED ROADWAYS AND MAKE FOR
SLIPPERY TRAVEL. IF DRIVING OVERNIGHT, GIVE YOURSELF SOME EXTRA
TIME TO REACH YOUR DESTINATION. ALSO GIVE YOURSELF SOME EXTRA
TIME FOR THE MORNING COMMUTE ON WEDNESDAY, ESPECIALLY IF YOU ARE
DRIVING EARLY OR HAVE COMMUTING PLANS TOWARD THE SOUTHEAST.

GIGI/GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Delaware Beaches

When
January 28, 7:00 PM EST to January 29, 8:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Heavy Snow, Inland Sussex

When
January 28, 7:00 PM EST to January 29, 8:00 AM EST
Where
Inland Sussex forecast zone
Injuries
0 direct, 3 indirect
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
January 28, 9:00 PM EST to January 29, 6:15 AM EST
Where
Kent forecast zone
Injuries
0 direct, 6 indirect
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Weather, New Castle

When
January 28, 11:00 PM EST to January 29, 5:00 AM EST
Where
New Castle forecast zone
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495932, 495933, 495934, 497424.